The Open UniversitySkip to content

Semilinear response

Wilkinson, M.; Mehlig, B. and Cohen, D. (2006). Semilinear response. Europhysics Letters, 75(5) pp. 709–715.

Google Scholar: Look up in Google Scholar


We discuss the response of a quantum system to a time-dependent perturbation with spectrum Phi(omega). This is characterised by a rate constant D describing the diffusion of occupation probability between levels. We calculate the transition rates by first-order perturbation theory, so that multiplying Phi(omega) by a constant lambda changes the diffusion constant to lambda D. However, we discuss circumstances where this linearity does not extend to the function space of intensities, so that if intensities Phi(i)(omega) yield diffusion constants D-i, then the intensity Sigma(i)Phi(i)(omega) does not result in a diffusion constant Sigma D-i(i). This "semilinear" response can occur in the absorption of radiation by small metal particles.

Item Type: Journal Item
ISSN: 0295-5075
Academic Unit/School: Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
Item ID: 16110
Depositing User: Users 8955 not found.
Date Deposited: 07 May 2009 09:31
Last Modified: 01 May 2019 13:23
Share this page:

Actions (login may be required)

Policies | Disclaimer

© The Open University   contact the OU